Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
June 13, 2011
Question from Sanford, Florida, USA:
My 14-year-old niece has type 1 diabetes and has developed indentations in her abdomen on both sides. Her doctor had stated these were from giving subcutaneous injections there. Since then, she has been on the insulin pump for probably a year now and these indentations have gotten worse around her abdomen and she has developed one on each thigh. One is just above the knee laterally, where she never gave an injection. Have you ever heard of kids developing this? If so, what is it and what causing it? At this point, my sister doesn't think it has or probably had anything to do with the injections. My niece was on injections for about one to two years before she got on the pump. I am a Trauma Critical Care nurse and am willing to do any research necessary if you can give some direction.
The lumps that develop are scarring called hypertrophy or lipohypertrophy. The indentations are called atrophy. Both are types of responses to overuse of the same areas when insulin is injected. They used to be rather common with the older, less pure insulins but still happen in some people even with the very purified human insulin preparations currently mostly in use in the U.S., Canada, Japan and Europe. My best advice is to make sure that there is proper site rotation so that injections or pump site insertions are at least three inches away from previous insertions/injections. Sometimes it helps to change to a different manufacturer’s insulin. There are three very purified human preparations, for instance: Lilly’s Humalog, NovoNordisk’s NovoLog and sanofi-aventis’ Apidra. The key is to discuss this with your diabetes team and perhaps even let them watch how the catheters are placed so that they can comment more specifically.
[Editor’s comment: See also a previous question about a similar situation.